Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Topeka, KS

March 4, 201723 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 4, 2017, 2:53 AM CST for 23 counties in Kansas. It took effect at Mar 4, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 2:53 AM CST (08:53 UTC)
In effect from
Mar 4, 2017, 12:00 PM CST
Expired
Mar 4, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3068 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS83 KTOP 040853
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
253 AM CST Sat Mar 4 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-041700-
/O.UPG.KTOP.FW.A.0004.170304T1800Z-170305T0000Z/
/O.NEW.KTOP.FW.W.0006.170304T1800Z-170305T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
253 AM CST Sat Mar 4 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY
VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 
022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 
056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* WIND...South to southwest winds of 20 to 30 mph with gusts over
  35 mph at times. 

* HUMIDITY...Minimum relative humidity values of 20 to 30 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SKOW
3 follow-up statements
850 
WWUS83 KTOP 041650
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1050 AM CST Sat Mar 4 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-050000-
/O.CON.KTOP.FW.W.0006.170304T1800Z-170305T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1050 AM CST Sat Mar 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR
FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023,
024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058,
AND 059...

* WIND...South to southwest winds of 20 to 30 mph with gusts 
  over 35 mph at times. 

* HUMIDITY...Minimum relative humidity values of 20 to 30 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
434 
WWUS83 KTOP 042057
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
257 PM CST Sat Mar 4 2017

KSZ008>010-020>022-034>037-050500-
/O.NEW.KTOP.FW.A.0005.170306T1800Z-170307T0200Z/
/O.CON.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
Geary-Morris-
257 PM CST Sat Mar 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR
FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 034, 035, 036, 
AND 037... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON 
THROUGH MONDAY EVENING FOR STRONG WINDS, DRY FUELS, AND LOW
RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010, 
020, 021, 022, 034, 035, 036, AND 037...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Monday afternoon through Monday
evening. 

* WIND...South to southwest winds of 20 to 30 mph with gusts over
  35 mph at times this afternoon. For Monday afternoon, winds will
  shift from southwest to west-northwest, sustained at 20 to 25
  mph with gusts of 30 to 40 mph.  

* HUMIDITY...Minimum relative humidity values of 20 to 30 percent
  are expected through this afternoon. For Monday afternoon,
  minimum relative humidity values of 13 to 20 percent are likely. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ011-012-023-024-026-038>040-054>056-058-059-050000-
/O.CON.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
257 PM CST Sat Mar 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY VALUES  
FOR FIRE WEATHER ZONES 011, 012, 023, 024, 026, 038, 039, 040, 
054, 055, 056, 058, AND 059...

* WIND...South to southwest winds of 20 to 30 mph with gusts 
  over 35 mph at times. 

* HUMIDITY...Minimum relative humidity values of 20 to 30 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
434 
WWUS83 KTOP 050003
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
603 PM CST Sat Mar 4 2017

KSZ008>010-020>022-034>037-050815-
/O.EXP.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/
/O.CON.KTOP.FW.A.0005.170306T1800Z-170307T0200Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
Geary-Morris-
603 PM CST Sat Mar 4 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR STRONG WINDS, DRY FUELS, AND LOW
RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 008, 009, 010,
020, 021, 022, 034, 035, 036, AND 037...

...RED FLAG WARNING HAS EXPIRED FOR TODAY FOR STRONG WINDS, DRY 
FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 
008, 009, 010, 020, 021, 022, 034, 035, 036, AND 037...

* WIND...For Monday afternoon, winds will shift from southwest to
  west-northwest, sustained at 20 to 25 mph with gusts of 30 to 
  40 mph. 

* HUMIDITY...For Monday afternoon, minimum relative humidity 
  values of 13 to 20 percent are likely.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ011-012-023-024-026-038>040-054>056-058-059-050115-
/O.EXP.KTOP.FW.W.0006.000000T0000Z-170305T0000Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
603 PM CST Sat Mar 4 2017

...RED FLAG WARNING HAS EXPIRED FOR TODAY FOR STRONG WINDS, DRY 
FUELS, AND LOW RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 
011, 012, 023, 024, 026, 038, 039, 040, 054, 055, 056, 058, AND 
059...

Windy conditions continue through Sunday, but relative humidities
are a little higher. Very high fire danger is likely to continue.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 2:48 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 4, 2:48 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
248 AM CST Sat Mar 4 2017

.SHORT TERM...(Today and tonight)
Issued at 248 AM CST Sat Mar 4 2017

Surface warm front had lifted north of all but the far NE corner
of the CWA (Brown County) by 09Z per surface obs and GOES-16 IR
imagery. A northward push is expected today with Kansas firmly
entrenched in the warm sector for the period. Pushed highs once
again to warm end of the guidance spectrum based on verification
from previous days. A modestly tight 30 ubar/km pressure gradient
coupled with an afternoon BL depth of 1.5 km/ML winds of 25-35 kts
will result in another blustery day throughout the area. Despite
increasing moisture in the late afternoon, have issued a Red Flag
Warning for the entire CWA given the strong winds and the dry
state of fuels. CAMs and synoptic models are in strong agreement
in bringing a stratus shield northward into the CWA overnight
tonight, and have increased sky cover and kept min temps closer to
the blended/deterministic solutions based on this signal. Winds
looks to remain in the 10 to 20 kt range overnight, further aiding
in keeping low temperatures on the higher side.

.LONG TERM...(Sunday through Friday)
Issued at 248 AM CST Sat Mar 4 2017

The main story for Sunday and Sunday night remains the low level
moisture advection. While moisture will be on the increase,
chances for measurable precip don't appear to be to good as the
low level moisture return remains capped by an elevated mixed
layer and there is little forcing progged to break the cap. There
continues to be some signal for drizzle Sunday morning, but there
is not much confidence in the models very light QPF as they tend
to be to liberal with this during moisture return. Although there
is expected to be a stratus deck as a result of the moisture
return and good mixing. With this in mind, have kept highs across
eastern portions of the forecast area in the lower and middle 60s.
The other concern will be the south winds. Models show a
strengthening pressure gradient for Sunday and Sunday night and
hint that winds could reach advisory levels. Don't have winds in
the forecast quite that strong just yet. But it should be windy
and there does not appear to be much of a let down in speed for
the overnight periods.

For Monday and Monday night, models continue to bring a frontal
boundary through the area late in the day with steepening lapse
rates along the boundary. Precip chances will be higher across
eastern KS where low level moisture is likely to be better. And
there still looks to be plenty of deep layer shear for discrete
storms to organize. Most guidance seems to be showing more of a
broken line developing along the front late in the afternoon.
Still there may be some risk for severe storms if they develop
before the front pushes into MO.

For Tuesday through Friday, dry weather is anticipated with no
obvious shortwave within northwest flow aloft progged by the
models. Also moisture looks to be slow to return until late in the
week. So after a modest cool down Tuesday with the modified
Pacific airmass, temps should trend warmer with 60s and possibly
70s by the end of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1132 PM CST Fri Mar 3 2017

Have had some wind gusts over the past few hours but still think
these will subside toward sunrise and will keep LLWS prevailing
until then. Will then keep breezy conditions for the remainder of
the forecast period into Saturday evening.

&&

.FIRE WEATHER...
Issued at 248 AM CST Sat Mar 4 2017

Sustained winds today will once again be in the 25 to 30 mph
range with gusts pushing 35 to 40 mph from the SSW. These winds,
coupled with the dry state of fuels and relative humidity values
in the 20 to 30 percent range, will lead to extreme fire weather
conditions across the entire area this afternoon. RH values may
begin to climb in the mid to late afternoon hours in central and
southern Kansas owing to increasing moisture advection, but this
will likely do little to mitigate the dangerous fire weather
conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CST today through this afternoon
for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Skow
LONG TERM...Wolters
AVIATION...67
FIRE WEATHER...Skow
Hazardous weather outlook, Mar 3, 3:19 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 PM CST Fri Mar 3 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-042130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 PM CST Fri Mar 3 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

An red flag warning is in effect through 6 PM for areas south and
west of a Bennington to Junction City to Alma to Emporia line.
Very high to near extreme rangeland fire danger will continue
through the afternoon hours across the remainder of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very high to extreme fire danger will continue through the weekend
and may be in to Monday afternoon across north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:57 PM CSTFire Weather WatchTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 6 more25 hr

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.